The number of local and systemic side effects reported with the use and abuse of topically applied corticosteroids in children increases every year.1-3 Among the main factors responsible are the availability of higher-potency corticosteroids in deeply penetrating vehicles, inadequate knowledge of their side effects, over-the-counter availability, and increased susceptibility of infants and small children to topically applied corticosteroids.4,5
The following case report is a dramatic example of local and systemic side effects due to misprescription of a topically applied corticosteroid.
Report of a Case.—The patient, aged 2 years and 4 months, was the normal product of an uncomplicated pregnancy and normal delivery. He had weighed 3,600 g at birth. At age 11 months, he had suffered an accidental second-degree burn, caused by boiling water, on the neck, pectoral area, and right upper arm. The burned areas had been treated with topical application of a cream containing a
RUIZ-MALDONADO R, ZAPATA G, TAMAYO L, ROBLES C. Cushing's Syndrome After Topical Application of Corticosteroids. Am J Dis Child. 1982;136(3):274–275. doi:10.1001/archpedi.1982.03970390088024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: